One more proof of the first linear programming bound for binary codes and two conjectures

Alex Samorodnitsky

Research output: Contribution to journalArticlepeer-review

Abstract

We give one more proof of the first linear programming bound for binary codes, following the line of work initiated by Friedman and Tillich [9]. The new argument is somewhat similar to the one given in [24], but we believe it to be both simpler and more intuitive. Moreover, it provides the following ‘geometric’ explanation for the bound. A binary code with minimal distance δn is small because the projections of the characteristic functions of its elemes on the subspace spanned by the Walsh–Fourier characters of weight up to (12−δ(1−δ))⋅n are essentially independent. Hence the cardinality of the code is bounded by the dimension of the subspace. We present two conjectures, suggested by the new proof, one for linear and one for general binary codes which, if true, would lead to an improvement of the first linear programming bound. The conjecture for linear codes is related to and is influenced by conjectures of Håstad and of Kalai and Linial. We verify the conjectures for the (simple) cases of random linear codes and general random codes.

Original languageEnglish
Pages (from-to)639-673
Number of pages35
JournalIsrael Journal of Mathematics
Volume256
Issue number2
DOIs
StatePublished - Sep 2023
Externally publishedYes

Bibliographical note

Publisher Copyright:
© 2023, The Hebrew University of Jerusalem.

Fingerprint

Dive into the research topics of 'One more proof of the first linear programming bound for binary codes and two conjectures'. Together they form a unique fingerprint.

Cite this